Georgia, 2012Wildfire in Georgia, June 30, 2012
June 30, 2012 · NWS FFC · 1 event in 1 county or zone
Extreme heat event was well in place beginning on the 30th. Surface mixing provided sufficient dry air at the surface for critical relative humidity values to be reached, with dangerous fire weather conditions in place across the area.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Extreme heat event was well in place beginning on the 30th. Surface mixing provided sufficient dry air at the surface for critical relative humidity values to be reached, with dangerous fire weather conditions in place across the area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jun 30, 1:06 PM EST, 1 hour 54 minutes earlier.
Area forecast discussion, Jun 30, 1:06 PM EST, 1 hour 54 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
206 PM EDT SAT JUN 30 2012
.PREV DISCUSSION... /ISSUED 100 PM EDT SAT JUN 30 2012/
..ALL TIME STATION AND STATE MAXIMUM TEMPERATURE RECORDS IN DANGER
OF FALLING TODAY...
UPDATE...
STILL APPEARS THAT WE ARE ON TRACK FOR ANOTHER RECORD BREAKING
DAY. NORTH AND NORTHEAST WINDS HAVE DELAYED MIXING AND DRYING...
ALSO LESS DOWNSLOPE. WE EVEN HAD A FEW PLACES IN NE GA RUNNING
COOLER THAN THIS TIME YESTERDAY. DESPITE THIS...MORNING SOUNDING
HAD 26C AT 850MB WHICH IS CERTAINLY WARMER THAN YESTERDAY.
DEWPOINTS ALSO RUNNING HIGHER THAN THIS TIME YESTERDAY. NE GA
LATEST 5MIN ATL OBS IS 99/63. MILLEDGEVILLE AWOS 102/63. HAVE
BUMPED TEMPS UP A TAD OVER WRN GA AND RAISED DEWPOINTS A TAD. WITH
THIS COMBINATION AND COLLABORATION WITH SURROUNDING OFFICES...WENT
AHEAD AND PUT ALL OF NW CWA IN ADVISORY INCLUDING MOUNTAIN ZONES.
REST OF FCST LOOKS GOOD. WILL CONTINUE TO TRACK TRENDS AND UPDATE
RECORD REPORTS AS NEEDED.
FYI...ALL TIME TEMPERATURE RECORD OF 112 FOR GEORGIA COULD BE
THREATENED TODAY. IT OCCURRED AT THE NWS COOPERATIVE STATION IN
GREENVILLE ON AUG 20 1983. IF THIS RECORD WAS TIED OR EXCEEDED WE
WOULD MARK IT AS UNOFFICIAL UNTIL THE DATA IS QCD AND CERTIFIED BY
NCDC.
SNELSON
PREV DISCUSSION... /ISSUED 728 AM EDT SAT JUN 30 2012/
RECORD SHATTERING AND DANGEROUS HEAT TO CONTINUE...
SHORT TERM /TODAY THROUGH SUNDAY/...
LATEST ROUND OF OBSERVATIONS AT 3AM INDICATE JUST HOW IMPRESSIVE
THIS HEAT WAVE HAS BEEN WITH MANY ATL METRO AND SOUTHERN MOST
SITES REMAINING IN THE 80S. LATEST SURFACE ANALYSIS CONTINUES TO
SHOW WEAK TROUGH FROM CHARLOTTE THROUGH ATHENS WITH WEAK RIDGING
FOR THE REMAINDER OF THE AREA. MAIN FEATURE HOWEVER CONTINUES TO
BE STACKED MID AND UPPER LEVEL HIGH FROM 500MB-700MB WHICH IS
PARKED RIGHT OVER THE FORECAST AREA. FINDING THAT ANALOGOUS SITES
LIKE CIPS AND SOME OF THE ANOMALY FIELDS FORM VARIOUS MODELS ARE
OF LITTLE USE AS THIS IS BECOMING A UNIQUE EVENT IN THE RECORD
KEEPING ERA FOR THE STATE OF GEORGIA.
SO TO CUT TO THE CHASE...BASED ON YESTERDAYS HIGHS AND THE PERFORMANCE OF
THE MODELS...LOOKING LIKE WE WILL SEE VALUES AS HIGH AND IN A FEW
CASES A COUPLE OF DEGREES HOTTER THAN YESTERDAY. ANOMALIES CONTINUE
TO BE CLOSE TO 99.9999 PERCENT FOR THIS EVENT AND THEREFORE AM NOT
SHY ABOUT INDICATING NOT ONLY DAILY RECORD BREAKING BUT ALL TIME
RECORD BREAKING FOR SOME SITES. FOR AHN...THIS WOULD BREAK
YESTERDAYS VALUES OF 109 AND FOR ATL WILL BE FORECASTING A TIE OF
THE ALL TIME RECORD OF 105. SIMPLY PUT...WE ARE IN THE MIDST OF A
HISTORIC HEATWAVE FOR OUR AREA WHICH LOOKS TO PERSIST INTO NEXT WEEK.
FOR THIS EVENT...DEWPOINTS ARE JUST AS IMPORTANT TO GET RIGHT AND
HAVE MORE VARIABILITY IN POTENTIAL VALUES FOR THIS AFTERNOON.
ALTHOUGH MIXING WAS LATE IN OCCURRING YESTERDAY...ONCE IT
COMMENCED WE SAW SOME IMPRESSIVE DEWPOINT VALUES IN THE MID 40S
OVER EAST CENTRAL GEORGIA. NOT EXPECTING THOSE VALUES TODAY BUT
COULD EASILY MIX INTO THE MID 50S OVER A LARGE PORTION. THIS WILL
BE OF LITTLE CONSEQUENCE TO HEAT INDICES AS TEMPS ARE THE MAIN
DRIVER OF THIS EVENT AND DESPITE LOWER DEWPOINTS...WILL STILL SEE
A GOOD PORTION OF EAST CENTRAL AND SOUTH GEORGIA WITH VALUES ABOVE 110.
EXCESSIVE HEAT WARNINGS AND ADVISORIES ALREADY OUT AND MADE JUST
MINOR TWEAKS TO INCLUDE AND FEW MORE COUNTIES IN EACH. SHOULD
MENTION POPS HERE AS WELL AS NAM12 AND LATEST WRF ARE INDICATING
POTENTIAL FOR CONVECTION THIS AFTERNOON BUT ESPECIALLY SUNDAY
AFTERNOON. JUST TOO MUCH SUBSIDENCE AND DRY AIR TODAY AS TSRA
WOULD HAVE BASES OF 10 TO 15 THOUSAND FEET AND JUST DO NOT SEE
THAT HAPPENING SO POP FREE TODAY. BETTER CHANCE SUNDAY AS RIDGE
BREAKS DOWN EVER SO SLIGHTLY ON EASTERN EDGE. STILL NOT CONVINCED
BY ANY MEANS BUT DID INCLUDE SLIGHT CHANCE FOR EAST CENTRAL
PORTIONS TO LINE UP WITH HPC.
DEESE
LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
LONG TERM IS SIMILAR TO WHAT WE WERE ADVERTISING YESTERDAY. WILL
CONTINUE TO SEE UPPER RIDGE ACROSS THE SOUTHEAST WEAKEN AT THE
BEGINNING OF THE SHORT TERM WITH THE MAIN CENTER TAKING HOLD ACROSS
THE ROCKIES AND INTO THE PLAINS BY TUESDAY. IN ADDITION...850MB
TEMPS WILL DECREASE BY ABOUT ONE DEGREE ON MONDAY AND THE DECREASING
TREND WILL CONTINUE THROUGH WEDNESDAY. THIS WILL RESULT IN TEMPS 2-5
DEGREES COOLER ON MONDAY AS COMPARED TO SUNDAY...IT WILL STILL BE
HOT THOUGH AND PLENTY OF MOISTURE AROUND WILL STILL KEEP AROUND THAT
MUGGY FEELING. IT IS LIKELY THAT THE HEAT ADVISORY WILL NEED TO BE
EXTENDED INTO MONDAY WITH HEAT INDICES OF 105-110. THERE IS THE
POTENTIAL THAT THE SOUTHEAST PART OF THE CWA WILL NEED AN EXCESSIVE
HEAT WARNING ON MONDAY. FOR TUESDAY...WE ARE FORECASTING HEAT
ADVISORY CRITERIA ACROSS CENTRAL GEORGIA AND THEN EAST CENTRAL
GEORGIA FOR WEDNESDAY. TOO EARLY TO EXTEND HEAT PRODUCTS THIS FAR
OUT THOUGH. RAIN CHANCES IN THE EXTENDED /SEE BELOW/ DO HAVE THE
POTENTIAL TO KEEP SITES THAT SEE RAIN FROM MEETING MAX FORECAST
TEMPS BUT WOULD EXPECT THIS TO BE LIMITED IN COVERAGE.
IMPULSE IN THE GFS MOVES THROUGH SUNDAY NIGHT...WHEREAS ECMWF IS
FASTER WITH THE SHORTWAVE...CLEARING IT OUT OF THE CWA BY THEN. WITH
WEAKENING RIDGE AND IMPULSE...WENT AHEAD AND ADDED SLIGHT CHANCE OF
POPS SUNDAY NIGHT. CONTINUED THIS SLIGHT CHANCE POPS THROUGH THE
EXTENDED WITH RIDGE WEAKENING...ESPECIALLY BY WEDNESDAY...MOISTURE
INCREASING...AND A FEW SHORTWAVE ROTATING THROUGH THE FLOW. BEST
WAVE MOVES THROUGH ON THURSDAY AND DID INCLUDE CHANCE POPS ACROSS
THE EASTERN PART OF THE CWA WITH THIS.
11
FIRE WEATHER...AS MENTIONED IN DISCUSSION ABOVE...EXPECTING
MIXING TODAY TO PROVIDE SUFFICIENT DRY AIR AT THE SURFACE TO
RESULT IN CRITICAL RH VALUES WHEN COMBINED WITH EXTREME HEAT. FIRE
DANGER STATEMENT WILL BE IN EFFECT FOR MOST OF THE AREA.
CLIMATE...
RECORDS FOR 06-30
MAX TEMPERATURE MIN TEMPERATURE
STATION HIGH LOW HIGH LOW
------- ---------- ---------- ---------- ----------
KAHN 102 1927 76 1910 78 1936 52 1923
KATL 98 1936 70 1910 77 1936 55 1923
1914 1881
1890
KCSG 100 1959 84 2003 79 1998 61 1958
1954 2001 1955
KMCN 103 1959 77 1919 79 1936 58 1970
1910 1923
RECORDS FOR 07-01
MAX TEMPERATURE MIN TEMPERATURE
STATION HIGH LOW HIGH LOW
------- ---------- ---------- ---------- ----------
KAHN 103 1927 72 2003 76 1990 58 1937
1936
KATL 99 1954 73 2003 78 1947 59 1938
1937
KCSG 99 2007 78 1966 78 1998 59 1958
1998 1950
1990
KMCN 103 1954 74 1924 78 1931 59 1923
1897
RECORDS FOR 07-02
MAX TEMPERATURE MIN TEMPERATURE
STATION HIGH LOW HIGH LOW
------- ---------- ---------- ---------- ----------
KAHN 103 1925 65 1943 76 1931 56 1937
KATL 99 1954 68 1943 79 1996 58 1937
KCSG 101 1990 72 1981 78 1996 59 1950
1970
KMCN 103 1954 77 1943 79 1931 58 2008
1937
RECORDS FOR 07-03
MAX TEMPERATURE MIN TEMPERATURE
STATION HIGH LOW HIGH LOW
------- ---------- ---------- ---------- ----------
KAHN 102 1925 70 1943 77 1978 58 1932
KATL 101 1925 74 1943 77 1931 60 1881
KCSG 101 1970 75 1988 77 1997 64 1950
1996
KMCN 104 1970 78 1944 77 1931 63 2010
1919
1918
&&
.AVIATION...
18Z UPDATE...
NO CONCERNS WITH AVIATION WX THIS FCST. SOME NNE WINDS TODAY HAVE
WEAKENED AS EXPECTED. EXPECT NW SFC WINDS OF 3-6KTS AFTER 21Z AND
CONTINUING OVERNIGHT. STILL TOO WARM ALOFT AND DRY IN LOW LEVELS FOR
ANY CU TO DEVELOP. JUST A FEW MID LEVEL CLOUDS ON TOP OF THE WARM
LAYER AROUND 15000FT. OUTSIDE CHC FOR TSRA OVER MIDDLE GA SUN
AFTERNOON BUT NOT ENOUGH TO WARRANT MENTION IN TAF FOR NOW.
//ATL CONFIDENCE...18Z UPDATE...
HIGH CONFIDENCE IN ALL ELEMENTS.
SNELSON
&&
.PRELIMINARY POINT TEMPS/POPS...
ATHENS 110 75 107 75 / 0 0 20 20
ATLANTA 105 79 103 77 / 0 0 10 20
BLAIRSVILLE 100 66 97 71 / 5 5 20 20
CARTERSVILLE 106 71 105 73 / 0 0 10 20
COLUMBUS 107 78 104 76 / 0 0 10 20
GAINESVILLE 105 75 102 75 / 0 5 20 20
MACON 108 76 104 76 / 0 0 10 20
ROME 108 74 105 73 / 0 5 10 20
PEACHTREE CITY 105 75 102 71 / 0 0 10 20
VIDALIA 104 77 100 78 / 0 0 10 20
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
EXCESSIVE HEAT WARNING UNTIL 8 PM EDT SUNDAY FOR THE FOLLOWING
ZONES: BALDWIN...BARROW...BIBB...BLECKLEY...BUTTS...
CHATTAHOOCHEE...CLARKE...CRAWFORD...CRISP...DODGE...DOOLY...
EMANUEL...GLASCOCK...GREENE...HANCOCK...HENRY...HOUSTON...
JACKSON...JASPER...JEFFERSON...JOHNSON...JONES...LAMAR...
LAURENS...MACON...MADISON...MARION...MONROE...MONTGOMERY...
MORGAN...MUSCOGEE...NEWTON...OCONEE...OGLETHORPE...PEACH...
PIKE...PULASKI...PUTNAM...ROCKDALE...SCHLEY...SPALDING...
STEWART...SUMTER...TALBOT...TALIAFERRO...TAYLOR...TELFAIR...
TOOMBS...TREUTLEN...TWIGGS...UPSON...WALTON...WARREN...
WASHINGTON...WEBSTER...WHEELER...WILCOX...WILKES...WILKINSON.
HEAT ADVISORY UNTIL 8 PM EDT SUNDAY FOR THE FOLLOWING ZONES:
BANKS...BARTOW...CARROLL...CATOOSA...CHATTOOGA...CHEROKEE...
CLAYTON...COBB...COWETA...DADE...DAWSON...DEKALB...DOUGLAS...
FANNIN...FAYETTE...FLOYD...FORSYTH...GILMER...GORDON...
GWINNETT...HALL...HARALSON...HARRIS...HEARD...LUMPKIN...
MERIWETHER...MURRAY...NORTH FULTON...PAULDING...PICKENS...POLK...
SOUTH FULTON...TOWNS...TROUP...UNION...WALKER...WHITE...
WHITFIELD.
&&
SHORT TERM...SNELSON
LONG TERM....BAKER
AVIATION...SNELSONHazardous weather outlook, Jun 30, 4:09 AM EST, 10 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
509 AM EDT SAT JUN 30 2012
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-010915-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
509 AM EDT SAT JUN 30 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.
.DAY ONE...TODAY AND TONIGHT...
DANGEROUSLY HOT TEMPERATURES ARE EXPECTED ACROSS NORTH AND
CENTRAL GEORGIA TODAY. HIGH FIRE DANGER CONDITIONS ARE EXPECTED
OVER NORTH AND MOST OF CENTRAL GEORGIA THIS AFTERNOON AND EVENING.
.SYNOPSIS...
AN UPPER RIDGE WILL CONTINUE TO DOMINATE ACROSS THE SOUTHEAST
THROUGH TONIGHT.
.PRIMARY HAZARDS...
THE PRIMARY HAZARD WILL BE DANGEROUSLY HOT TEMPERATURES.
.DISCUSSION...
RECORD BREAKING TEMPERATURES WILL CONTINUE TODAY WITH AFTERNOON
TEMPERATURES CLIMBING INTO THE 103-110 RANGE AND HEAT INDICES FROM
105 TO 113. WITH THESE DANGEROUSLY HOT TEMPERATURES...THE HEAT
ADVISORY AND EXCESSIVE HEAT WARNING HAVE BEEN CONTINUED. IT IS
IMPORTANT TO STAY IN AIR-CONDITIONED ROOMS AND TO STAY HYDRATED.
FOR SAFETY TIPS VISIT WEATHER.GOV/ATLANTA. FOR DETAILS ON THE HEAT
ADVISORY AND EXCESSIVE HEAT WARNING SEE NPWFFC.
VERY DRY CONDITIONS ARE EXPECTED THIS AFTERNOON ACROSS NORTH AND
MOST OF CENTRAL GEORGIA. HUMIDITY VALUES WILL FALL TO AS LOW AS 20
PERCENT. WEST TO NORTHWEST WINDS WILL RANGE FROM 5 TO 10 MPH WITH
GUSTS TO 15 MPH. THE DRY AIR AND LOW FUEL MOISTURE VALUES WILL
COMBINE TO PRODUCE DANGEROUS FIRE WEATHER CONDITIONS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
THE HEAT WAVE WILL CONTINUE THROUGH EARLY THIS WEEK. THE HEAT
ADVISORY AND EXCESSIVE HEAT WARNING CONTINUE THROUGH SUNDAY BUT
THERE IS A CHANCE THAT AT LEAST THE HEAT ADVISORY WILL NEED TO BE
EXTENDED INTO THE EARLY WORK WEEK.
THERE IS A CHANCE OF THUNDERSTORMS SUNDAY ACROSS EAST GEORGIA AND
ACROSS ALL OF NORTH AND CENTRAL GEORGIA MONDAY THROUGH FRIDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.
Wildfire, Murray
- When
- June 30, 3:00 PM EST to 5:00 PM EST
- Where
- Murray forecast zone
- Property damage
- $5,000
- Reported by
- Park/Forest Service
- Coordinates
- 34.788, -84.748 (the zone’s center; the record gives no point)
The National Forest Service reported that a human-caused wildfire labeled Emory Creek burned 1.2 acres and resulted in $5,000 in damages.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Texas, June 30, 20121 death · 1 event
- Hail and Damaging Winds in Virginia, June 30, 2012$201,000 · 2 in hail · 33 events
- Hail and Damaging Wind in Kansas, June 30, 2012$600,000 · 1.75 in hail · 3 events
- Hail and Damaging Winds in South Dakota, June 30, 2012$95,000 · 2.75 in hail · 23 events
- Tornado and Hail in Virginia, June 30, 2012$47,000 · EF0 · 24 events
- Flash Flooding in Texas, June 30, 2012$75,000 · 4 events
- Damaging Winds in Texas, June 30, 2012$39,000 · 70 kt wind · 2 events
- Wildfire in Arkansas, June 30, 20123 injured · 2 events
- Hail and Damaging Winds in Kentucky, June 30, 2012$25,000 · 1.75 in hail · 4 events
- Hail in North Dakota, June 30, 20121.75 in hail · 8 events
- Hail and Damaging Winds in Kansas, June 30, 20121 in hail · 8 events
- Hail and Damaging Winds in Kansas, June 30, 201261 kt wind · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 427781.